by Mary Wright, RN, Health Educator at North End Waterfront Health
North End Waterfront Health now carries Nasal Narcan, an antidote that blocks the effects of opiate overdose on the brain and lets the person breathe again. Opioid overdose is one of the leading causes of death in Massachusetts. An overdose of opiates can stop a person from breathing, and lead to death. Opiates include drugs like heroin, oxycontin, methadone, percocet, fentanyl and vicodin. The generic name for Narcan is naloxone. These names can be used interchangeably. The drug is easy,safe to use and has no potential for abuse.
Overdose from opioids is the main drug overdose in Massachusetts but there are other types of overdoses including cocaine and alcohol. Narcan or naloxone is only effective on opioid overdoses.
For more information on nasal narcan and how to use it contact Berto Sanchez at the Boston Public Health Commission City-Wide Overdose Prevention at 617-534-3968 0r firstname.lastname@example.org.
For more information on other types of overdoses, here are some important phone numbers:
Statewide Overdose Prevention 1-800-383-2437
Mass Substance Abuse Helpline 1-800327-5050
Boston Public Health Commission 617-534-3967
Recognize the Signs of Overdose
It is important to recognize the difference between an overdose and being high. Signs of an overdose include:
Pale, clammy skin with a blue tinge
Very infrequent or no breathing
Choking sounds or deep snoring sound
Slow heartbeat or pulse
Not responding to stimuli (shaking, yelling or sternal rub)
Risk of overdose increases after a period of abstinence such as recent incarceration or hospital stay, after detoxification or drug treatment, stopping on their own, mixing an opiate with other drugs, changing the way a drug is ingested or previous nonfatal overdose.
If you suspect a person is overdosing call 911 and begin rescue breathing. Every ambulance is stocked with nasal Narcan. Stay with the person until help arrives. It is important to note that a 2012 Massachusetts law states that a bystander or victim of an overdose cannot be charged with “possession of a controlled substance” if they seek medical help during an overdose.